Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 39, NWS Wichita, KS

May 4, 2020Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 4, 2020, 5:21 PM CDT for Labette County, Kansas. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2020, 5:21 PM CDT (22:21 UTC)
Expired
May 4, 2020, 5:33 PM CDT
In force
12 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Labette County, KS

The radar

The Tulsa radar (KINX), 102 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 6:33 AM CDTSevere Thunderstorm WatchSPC12 hr
May 4, 2:32 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

745 
WUUS53 KICT 042221
SVRICT
KSC099-042245-
/O.NEW.KICT.SV.W.0039.200504T2221Z-200504T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
521 PM CDT Mon May 4 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Labette County in southeastern Kansas...

* Until 545 PM CDT.

* At 521 PM CDT, a severe thunderstorm was located over Chetopa,
  moving northeast at 35 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Chetopa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9522 3712 9508 3700 9507
TIME...MOT...LOC 2221Z 226DEG 30KT 3701 9510 

HAIL...1.50IN
WIND...<50MPH
 
$$

BUTLER
1 follow-up statement
044 
WWUS53 KICT 042233
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
533 PM CDT Mon May 4 2020

KSC099-042243-
/O.CAN.KICT.SV.W.0039.000000T0000Z-200504T2245Z/
Labette KS-
533 PM CDT Mon May 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LABETTE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Kansas.

LAT...LON 3700 9522 3712 9508 3700 9507
TIME...MOT...LOC 2231Z 226DEG 30KT 3707 9502 

$$

BUTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:41 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 4, 3:41 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
341 PM CDT Mon May 4 2020

.MESOSCALE DISCUSSION...
Issued at 337 PM CDT Mon May 4 2020

Key surface boundary at 2030 UTC was located from about northwest
corner of Labette County to near KCNU to just south of KIDP to
the southwest corner of Chautauqua county. Cap is nearly eroded
with multiple attempts at storms on radar/satellite over the past
hour. ACARS sounding at KTUL around 2000 UTC confirmed a
substantial warm nose of 15c at 9kft. Threat for severe storms,
including a tornado, continues along and south of previously
mentioned boundary. Still appears that storms will exit area by
around 0000 UTC at the latest.

With the influx of cooler air north of the boundary, patchy
drizzle or sprinkles are possible late this afternoon and early
this evening across most of southeast KS and the Flint Hills.
-Howerton

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 301 PM CDT Mon May 4 2020

Tonight:
Anticipate storms will likely be out of the area around 0000 UTC,
if not before. Otherwise, cooler/drier air will overspread the
area on gusty north winds during the night. Low temperatures will
be significantly cooler than yesterday.

Tuesday-Wednesday:
With drier air and some downslope component, hedged towards warmer
and windier guidance (with better mixing) for high temperatures
on Tuesday. On Wednesday there will be little to no downslope flow
and temperatures will probably be slightly cooler.

Wednesday night-Thursday night:
Challenge will be Wednesday night-Thursday as mid level
moisture/baroclinic zone moves across the area. Thinking elevated
showers/storms will develop late Wednesday night and linger well
into Thursday, with higher probability across eastern half of the
forecast area. The later precipitation will be aided by shortwave
moving down northwest flow, which will not exit area until very
late Thursday night. -Howerton

.LONG TERM...(Friday through Monday)
Issued at 301 PM CDT Mon May 4 2020

Area will remain in northwest flow, with large west coast ridge
and central KS trough, although slight deamplification is likely
during the period. No significant changes from initialization
grids. Does appear to be weak support for a nocturnal round of
storms Sunday night, but better chances appear to be north and
northeast of forecast area. -Howerton

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1228 PM CDT Mon May 4 2020

Outflow boundary is racing southward into southern Kansas early
this afternoon with low clouds in its wake. Winds will switch to
the northwest with low clouds gradually scattering out from west
to east today. Thunderstorms will be possible along this outflow
in southeast Kansas for this afternoon. Wind shear will be
possible later tonight across the region as northwest winds
decrease but winds aloft remain quite strong.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    49  75  47  72 /  10   0   0   0
Hutchinson      46  74  45  71 /  10   0   0   0
Newton          46  72  45  70 /  10   0   0   0
ElDorado        47  73  46  71 /  10   0   0   0
Winfield-KWLD   49  75  48  73 /  10   0   0   0
Russell         41  75  43  71 /  10   0   0   0
Great Bend      41  74  44  72 /  10   0   0   0
Salina          44  74  44  70 /  10   0   0   0
McPherson       44  73  44  70 /  10   0   0   0
Coffeyville     52  73  47  72 /  10   0   0   0
Chanute         50  71  47  70 /  10   0   0   0
Iola            50  71  47  69 /  10   0   0   0
Parsons-KPPF    51  72  48  70 /  10   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...PJH
SHORT TERM...PJH
LONG TERM...PJH
AVIATION...CDJ
Hazardous weather outlook, May 4, 4:48 PM CDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
448 PM CDT Mon May 4 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-052200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
448 PM CDT Mon May 4 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe storms are expected until about 7 pm in extreme southeast
Kansas, generally south of a line from Parsons to Independence.
Golfball or larger sized hail, 60 to 75 mph winds and locally heavy
rainfall are expected with the strongest storms. A strong tornado
is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for showers and thunderstorms Wednesday night
through Thursday night. The risk for severe weather appears low at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed south of a line from Parsons to
Independence through 7 pm.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Howerton

In the hours before

Local storm report, May 4, 12:15 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1215 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     HAIL             CHANUTE                 37.67N 95.46W
05/04/2020  E1.00 INCH       NEOSHO             KS   PUBLIC

            DELAYED REPORT...PICTURE RECEIVED VIA
            FACEBOOK. TIME ESTIMATED BASED ON RADAR.

&&

VAUGHAN
Local storm report, May 4, 4:44 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             1 S CHETOPA             37.02N 95.09W
05/04/2020  M1.00 INCH       LABETTE            KS   EMERGENCY MNGR

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 5:53 AM CDTSpecial Weather StatementICTBarton37 min
May 4, 6:06 AM CDTSpecial Weather StatementICTRussell24 min
May 4, 6:24 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell36 min
May 4, 6:25 AM CDTSpecial Weather StatementICTSaline20 min
May 4, 6:52 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln53 min
May 4, 6:54 AM CDTSpecial Weather StatementICTChase36 min
May 4, 7:17 AM CDTSpecial Weather StatementICTSaline28 min
May 4, 7:30 AM CDTSevere Thunderstorm WarningICTSaline30 min
May 4, 7:43 AM CDTSevere Thunderstorm WarningICTLincoln32 min
May 4, 8:36 AM CDTSpecial Weather StatementICTSaline24 min
May 4, 8:42 AM CDTSpecial Weather StatementICTAllen63 min
May 4, 8:52 AM CDTSevere Thunderstorm WarningICTAllen53 min
May 4, 9:26 AM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson48 min
May 4, 9:44 AM CDTSpecial Weather StatementICTChase61 min
May 4, 10:01 AM CDTSevere Thunderstorm WarningICTChase30 min
May 4, 4:27 PM CDTSevere Thunderstorm WarningICTLabette17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.